A few years ago, I was chatting with a work associate about fluoroquinolone toxicity, and she mentioned that a friend of hers had lost her vision after taking ciprofloxacin. Yes, you read that correctly–her friend LOST HER VISION as a result of getting floxed. I was shocked and appalled. Losing my energy was bad enough, I can’t even fathom going blind, even temporarily, from taking an antibiotic. My associate’s friend had to take more than a month off of work, and several months off from driving, in order for her eyes to heal and her vision to return to a level at which she could return to doing those things. Her vision did return, and I believe that this was her only side-effect, but still, losing one’s vision is a pretty serious and severe side-effect. I’d be pretty upset if I COULDN’T SEE as a result of taking an antibiotic.
I have heard from many other people who have suffered from vision problems, including blurred vision, floaters, dry eyes, “visual snow,” and a loss of comprehension of visual information, post-flox.
In a comment on this site, Joyce described her vision problems as follows:
“Could Levaquin caused my visionroblem that happened sudden? Yes, I can type but onlyk because I’ve done years and years of 12-18 hour days of typing so as long as I know where the keyboard is, I can type — can barely see the letters so errors elude me.
Sunday, October 9, 2016, myvision went from being okay to not there in the blink of an eye — literally. My husband and I were eating lunch in a restaurant, someone sat down at a table near us, I glanced over, when I glanced back at my husband, my vision was gone except for a narrow bright white area to the right and bottom of my vision field. Called optometrist, he initially diagnosed a pin stroke and told me to go to ER, so I did. CT at ER showed nothing but as precaution, was given TPA and flown to major hospital. Three CT scans there showed nothing. Ultrasound of heart showed it to be in good shape. Cholsterol loa, blood sugar low, BP kept dropping on its own so docs happy with all that. MRI showed “shadow” in right temporal lobe — docs didn’t know if it was bleeding or what, nor how long it had been ther enor if it would go away.
Upper left quadrant of visual field seems as if I’m looking through a dense brown fog. Rest of visual field is useable — can get around on my own, do housework, walk, etc., but can’t see to drive, read nor do my job which is thypesetting and graphic design. Dark area has decreased by about 70% since initial onset but isn’t improving past that.”
“The severely dry eyes affected everything: my ability to read, to watch TV, to use the computer, to write, to look out on the world; to be athletic, to be outside in the wind or cold night air; to blink the 23,000 -30,000 times a day the average person blinks without feeling the dry, gritty pain with each one of those blinks; to sleep at night without waking up constantly in pain just from my dry eyes alone. There’s “dry eyes”, and then there’s “Bone-Dry eyes” – zero moisture what so ever – and I simply couldn’t live a life worth living with that.”
The warning label for Cipro/ciprofloxacin notes that, “blurred vision, disturbed vision (change in color perception, overbrightness of lights), decreased visual acuity, diplopia, eye pain, tinnitus, hearing loss, bad taste, chromatopsia” are special sense related adverse-effects that have been reported. The warning label text feels so flippant–as if decreased visual acuity and/or eye pain aren’t serious, life-altering, horrible side-effects for a drug to have. Did anyone’s doctor warn them that they may have long-term vision problems as a result of taking Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin, or Floxin/ofloxacin? No? I didn’t think so.
If you read the full “Painful Dry Eyes” post on www.fluoroquinolonethyroid.com you will note the connections that the author makes between thyroid hormone (and iodine) levels and the severity of her eye-related fluoroquinolone toxicity symptoms. If you read through more posts on www.fluoroquinolonethyroid.com you will see that there are many connections between fluoroquinolone toxicity symptoms and thyroid hormones. A summary of the connection can be seen in the post “Fluoroquinolone Antibiotics and Thyroid Problems: Is there a Connection?” on www.hormonesmatter.com.
It is clear from patient reports that fluoroquinolones badly affect hormonal stability and balance. The site, www.fluoroquinolonethyroid.com, goes over how thyroid hormones are adversely-affected by fluoroquinolones. Patient stories such as Andrew’s Story and Gary’s Story go over how fluoroquinolones deplete testosterone. Many women have reported that their fluoroquinolone toxicity symptoms are greatly affected by hormonal fluctuations that correspond with their menstrual cycles. Additionally, in the article “Musculoskeletal Complications of Fluoroquinolones: Guidelines and Precautions for Usage in the Athletic Population” several endocrine-system disorders are listed as risk factors for fluoroquinolone-related musculoskeletal problems.
Hormones also greatly affect vision and eye health. In “Blinded By Side Effects: Vision and Hormonal Birth Control,” Kerry Gretchen states:
“Hormones affect every system of the body so perhaps it should come as no surprise that they can greatly impact your vision. In fact, it is the fluctuation in hormones that is the primary reason for worsening eyesight with age. So of course, manipulating the body’s natural chemistry by using hormonal birth control can cause a variety of vision problems.”
Blinded By Side Effects: Vision and Hormonal Birth Control is an interesting and insightful post that I recommend you read for more information about the hormone-vision connections. Though it focuses on how hormonal birth control affects vision–not on connections between fluoroquinolones, hormones, and vision problems–the connections just between hormonal disturbances and vision problems are interesting and relevant to “floxies” of both sexes.
I believe that post-flox vision problems are related to hormone imbalances. Working with a good doctor to help get your hormones back in balance (or, at least to run some tests) seems like an appropriate course of action for any “floxies” who are suffering from severe, life-altering, vision/eye related side-effects. Hormones are notoriously difficult to balance though, and caution is warranted. “Balancing your hormones” may be easier said than done, but working on it, and getting information from a doctor who works with patients with hormonal problems, seems like a good path to start down.
Time may also help. My peripheral vision floaters went away less than a year after getting floxed, and my eye moisture returned a few years after that. (My eyes were never dry to the point that they were painful, but I didn’t wear contact lenses for a while post-flox. I can wear them again.) I can’t pinpoint anything specific that helped other than time and maybe acupuncture. My vision problems weren’t near as bad as those of my work associate’s friend, Joyce, or JMR though. If my symptoms had been that severe, I probably would have been willing to try pharmaceutical and/or supplemental hormonal adjustments.
As is the case with most fluoroquinolone toxicity symptoms, there is no cure for vision-related fluoroquinolone toxicity issues, and even getting recognition of the reality of the multifaceted adverse-effects of these drugs is difficult.
Fluoroquinolone toxicity symptoms are severe, fluoroquinolones adversely affect multiple bodily systems including vision, and the symptoms of fluoroquinolone toxicity are often not reversible through medical interventions. Therefore, fluoroquinolones should not be prescribed unless absolutely medically necessary. This isn’t that difficult a concept–it should be reality.